Hydrocarbons cause rapid CNS depression, seizures and rarely cardiac dysrhythmias. Aspiration causes a chemical pneumonitis and this risk is increased in those products that have the lowest viscosity. Common agents encountered include essential oils like eucalyptus oil in children, kerosene, petroleum, turpentine and toluene.
The mechanism for CNS depression is unclear. Chemical pneumonitis results from disruption of lung surfactant. Dysrhythmias occur secondary to myocardial sensitisation to endogenous catecholamines. Chlorinated hydrocarbons are metabolised to hepatotoxic metabolites.
- For ingestions to smaller the molecular weight the greater the absorption.
- CNS effects occur with greater lipid solubility
- Inhalation absorption requires higher concentrations, longer exposures and large minute ventilation.
- Most are eliminated unchanged through expired air but some produce metabolites that are excreted in the urine or bile.
- Ventricular dysrhythmias / Cardiac Arrest:
- Commence advanced cardiac life support
- Intubate and hyperventilate and correct hypoxia
- Administer propranolol 1 mg IV or metoprolol 5 mg IV (0.1 mg/kg in children)
- Correct hypokalaemia and hypomagnesaemia
- Withhold catecholamine inotropes if possible (adrenaline, noradrenaline, dopamine and dobutamine). Use vasopressin or levosimendan.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Chemical Pneumonitis with hypoxia:
- Supplemental oxygen and bronchodilators
- Non-invasive ventilation or intubation maybe required in severe cases.
- Corticosteroids and prophylactic antibiotics are not required.
- Ingestion of most petroleum distillates > 1 – 2 ml/kg causes significant systemic toxicity.
- 10ml of essential oils/eucalyptus oil can lead to CNS depression and seizures (always within 1 – 2hrs)
- Aspiration pneumonitis can develop over hours (greater risk with lower viscosity products).
- Large/prolonged inhalation exposures can produce asphyxia
- Children: Ingestion of 5ml of eucalyptus oil or other essential oils can produce a rapid onset coma.
- Clinical features:
- Coughing or gagging indicates aspiration
- Wheeze, tachypnoea, hypoxia, haemoptysis and pulmonary oedema are all features of a chemical pneumonitis. Mild cases take 4 – 6 hours to develop, typically features worsen over 24 – 72 hours and resolve over 5 – 7 days.
- Dysrhythmia, usually pre-hospital
- CNS depression, coma and seizures, typically within 2 hours
- Chronic toluene abuse can result in ataxia, dementia and peripheral neuropathy
- Nausea and vomiting
- Chemical phlebitis with local tissue injury following injection
- Extensive soft tissue and tendon injury following high-pressure injection
- Hepatic and renal injury following carbon tetrachloride poisoning
- Toluene nephrotoxicity
- Haemolysis and leukaemia with benzene exposure
- If intubated consider FASTHUGSINBED Please
- Screening: 12 lead ECG, BSL, Paracetamol level
- Serial ECGs and continuous cardiac monitoring if ectopy or bigeminy are noted on initial assessment
- FBC, EUC, LFTs and arterial blood gas
- Chest x-ray if aspiration is a concern (radiographic changes often lag behind clinical findings)
- Toluene causes a renal tubular acidosis characterised by hypokalaemia, hyperchloraemic non-anion gap metabolic acidosis.
- Remove clothing and irrigate skin thoroughly.
- Not clinically useful
- None available
- Children suspected of ingesting a small amount maybe observed at home if asymptomatic. Anything beyond an initial cough requires hospital assessment.
- All patients who are clinical well at 6 hours are medically fit for discharge. This requires normal vital signs including saturations, no cough, wheeze or dyspnoea.
- Symptomatic patients are treated as above in an appropriate area.
- High pressure soft tissue injuries require urgent surgical referral and debridement.
References and Additional Resources
- Flanagan RJ et al. An introduction to the toxicology of volatile substances. Drug Safety 1990; 5(5):359-383.
- Kopec KT et al. Management of cardiac dysrhythmias following hydrocarbon abuse: clinical toxicology teaching cases from NAACT acute and intensive symposium. Clinical Toxicology 2014; 52:141-145
- Tibballs J. Clinical effects and management of eucalyptus oil ingestion in infants and young children. Medical Journal of Australia 1995; 163(4):177-180
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.